Seizures may occur in close relation to surgical procedures or use of anesthetic agents in several situations:
Interruption of treatment with antiepileptic drugs (AEDs) may result from orders to be non per os before anesthesia. Short procedures may require delaying only a single dose, and this delay may still be within the drug’s effective half-life. In such cases, a patient can be given one dose immediately before induction of anesthesia. Regular dosing can resume immediately after the patient’s gag reflex has returned. When procedures exceed the half-life of the patient’s AED, the anesthesiologist may need to give a parenteral “booster” dose of an anticonvulsant drug before the patient is allowed to emerge from anesthesia.9 Parenteral substitution for drugs usually taken orally is reasonable if the patient has been taking phenytoin, valproic acid, or phenobarbital. There is no commercially available intravenous or intramuscular formulation for carbamazepine. Lamotrigine has been successfully delivered per rectum using a suspension of tablets, but levels were half as much as the same dose delivered orally.10
The absorption of sprinkle or suspension forms of AEDs, whether from oral administration or feeding tubes, may be affected by recent general anesthesia. Under the best circumstances, phenytoin suspensions are absorbed erratically, so seizures occurring in the perioperative period may be due to inadequate blood concentrations resulting from impaired gastrointestinal absorption.
In patients undergoing craniotomy, the risk of seizures is 6% during the first postoperative week and 17% over 5 years. Although anecdotal experience suggests that AEDs may stop perioperative seizures, neither valproic acid nor phenytoin, given intraoperatively and during the postoperative period, has been shown to prevent the development of epilepsy months to years later.9
In operative procedures not involving the brain, transient seizures can arise from metabolic derangements or neurotoxicity from drugs. Hypoxia, hypotension, and embolic infarction are less-common causes. In such circumstances, long-term AED therapy is usually not required.
Seizures occurring shortly after injection of moderate to large amounts of a local anesthetic should raise suspicion that the drug has been inadvertently introduced into the vascular supply. This is especially common with pelvic or oral surgery.11 For example, a woman had two generalized seizures after lidocaine was injected into the perineum as caudal anesthesia for uterine dilation and curettage. The serum level of lidocaine was 4.9 mg/mL. Because the blood concentration of lidocaine drops rapidly as it is cleared, she was given a single 2-mg dose of lorazepam intravenously, and the procedure was completed successfully. Most anesthesiologists agree that acute symptomatic seizures due to anesthetic neurotoxicity usually do not require cancelling the procedure and that chronic AED therapy is not necessary.11
In patients kept non per os before surgery, seizures may indicate withdrawal from unsuspected chronic use of excessive amounts of alcohol, sedative medications, mood-stabilizing agents, or AEDs.12 Such seizures are usually self-limited, although occasionally, it is necessary to reintroduce the missing drug or prescribe a substitute, if appropriate.
Sleep deprivation associated with early arrival for same-day surgery or lack of sleep the night before the procedure because of anxiety may trigger isolated seizures. These are rarely recurrent and do not require treatment with AEDs.
Rapid induction of anesthesia occasionally can be associated with one or more acute seizures. Propofol,13 flurane (a substitute for halothane),14 and benzodiazepines (especially lorazepam)15 seem to be the agents implicated most often.
Seizures can be an adverse effect of flumazenil, a benzodiazepine antagonist that is used to facilitate recovery from anesthesia and allow early discharge after outpatient surgical or endoscopic procedures. It has also been used to treat hepatic encephalopathy. Flumazenil is contraindicated in patients with a history of seizures, but this may need to be re-evaluated in light of a recent study. Schulze-Bonhage and Elger16 studied 67 patients undergoing presurgical evaluations for intractable localization-related epilepsy. They were given flumazenil to induce seizures, but seizures or electroencephalogram (EEG) interictal epileptiform discharges occurred in only 8 patients, all of whom had been pretreated with benzodiazepines.
Reviewed and revised March 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.